Wyoming, 2022High Wind in Wyoming, January 31, 2022
January 31, 2022 · NWS RIW · 7 events in 7 counties and zones
A cold front crossed Wyoming and brought high winds to portions of central Wyoming. The|strongest wind gusts occurred in and near the Absaroka Range.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed Wyoming and brought high winds to portions of central Wyoming. The|strongest wind gusts occurred in and near the Absaroka Range. A maximum wind gust of 88 mph occurred along the Chief Joseph Highway and 85 mph to the west of Clark. Wind gusts of 58 mph also occurred in Natrona, Fremont, and Johnson counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 30, 9:29 PM MST, 6 hours 17 minutes earlier.
Area forecast discussion, Jan 30, 9:29 PM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
929 PM MST Sun Jan 30 2022
.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MST Sun Jan 30 2022
Partly to mostly sunny sky with passing high clouds this
afternoon. Breezy to windy in the central wind corridor and in
parts of the northwest. Wide range of temperatures again with 40s
and 50s east of the divide with 30s where deeper snow cover
exists. In the west, the inversion is holding with teens and 20s
common. One forecast issue tonight will be low temps. Mainly high
clouds will occur through midnight, then clouds will be increasing
and lowering over the northwest ahead of the weather system. Some
light snow may develop toward 12Z in the northwest. Lows will be
in the teens and 20s east of the divide with a few places in the
30s due to the wind. In the west, lows will be in the single
digits above and below zero with colder spots around 10 below
zero.
The other forecast issue late tonight through Monday will be the
high wind potential in the favored locations in the Cody
foothills and parts of the central wind corridor. The 700MB
gradient is favorable per the GFS/NAM models and other high
resolution wind models are showing surface/boundary layer wind
speeds exceeding criteria. So have posted a high wind watch for 4
zones. Later shifts can evaluate the upcoming model runs and
decide its fate. Monday looks to be windy over many other
locations as the weather system passes through the region.
The weather system will pass through the region Monday and exit
Monday night. Snow will occur in the west, decreasing during the
afternoon. Looks to be 1 to 2 inches in the far west valleys with
2 to 6 inches in the high country and Yellowstone National Park.
The rest of the region will be dry Monday with breezy to windy
conditions. High temperatures will be in the 40s east of the
divide. The far western valleys caught in the inversion for the
past several days will see a warmup Monday. Highs will be in the
20s to lower 30s in the west.
Snow showers will linger in the western mountains Monday night
with some light snow possible in the northern Bighorn mountains
late Mon night. Dry elsewhere. It will remain breezy to windy
during the evening east of the divide, with the wind decreasing by
midnight. Lows will be in the single digits and teens with some
below zero lows in the western valleys.
Tuesday will be seasonably cold with highs in the 20s with teens
in the west. Lingering light snow in the mountains on Tuesday with
light accumulations. It looks to be dry over the lower elevations.
.LONG TERM...(Tuesday night through Sunday)
Issued at 300 PM MST Sun Jan 30 2022
Light snow, mainly across the northwest mountains will diminish as
the initial shortwave slides east. The main part of the trough will
begin to dig Tuesday into the region. With the newer model runs, the
ECMWF has come to be more in line with the GFS with the trough axis
across WY rather than the Dakotas. The NAM, which now includes the
beginning of this event, also is along these same lines, however,
there does still remain some inconsistency between models at this
time. We expect models to come into better agreement and consistency
over the next day or two. In general, looking at a digging trough
over the state Tuesday night into Wednesday. Wednesday, the trough
will begin to get pushed east by an amplifying ridge across the
Pacific northwest, promoting WAA into the weekend.
With the trough, we are looking at two primary concerns. The first
of which is much colder temperatures. The push of cold air looks to
occur Tuesday night into Wednesday morning. Models are still
progging 700mb temps between -20 and -25 by mid-day Wednesday. High
temperatures Wednesday will certainly struggle to warm up beyond the
low teens or even single digits for many locations, with the
exception of Sweetwater county where the cold air does not look to
be as intense. Thursday morning's lows will likely be the coldest of
the season thus far for many areas. These will be exaggerated if
clear skies prevail overnight, which would lead to intense
radiational cooling in the basins. Actual temperatures will likely
be dependent on the amount of cooling, but in general looking at
anywhere from -5 to -15F in the central basins and -10 to -20F in
the western basins. Some of the coldest locations could see even
colder with clear skies. NBM continues to be too warm with this,
though is getting better, so have continued to blend with colder
model guidance. The warm air advection behind the trough will be
enough to quickly warm things up into the weekend, but it will be
difficult to scour out the cold basins even with the WAA. Should get
enough warm air to mix out the cold air by Friday to see temps in
the upper 20s to possibly 30s across the central basins.
The other concern with the trough will be some light snow Tuesday
and Wednesday. Snow ratios will be around 15:1, so any flurries that
fall will accumulate, but snow will be very fluffy and light. Best
chances for snow will be across northern and eastern areas. Many
areas will see at least a dusting of snow with up to an inch
possible where some more persistent snow bands occur (likely Natrona
County and parts of eastern Fremont County as well as portions of
eastern Bighorn Basin). The mountains and higher elevation areas may
also see a couple additional inches of snow. Definitely not looking
at highlight amounts anywhere as it will be too cold to get any real
snow banding or accumulations.
&&
.AVIATION...For the 06Z TAFS through 06Z Tuesday
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
VFR and mainly light winds will continue to prevail through 15Z. A
frontal boundary will pass through the region between 12Z and 15Z
Monday. Locally MVFR cigs are possible with the passage of the
boundary at all terminals, but otherwise VFR conditions are expected
at all terminals except KJAC through the end of the period. Light
snow will filter into areas west of the Divide, particularly KJAC by
15Z Monday behind the boundary. MVFR cigs/vsby will be possible at
KJAC at times due to the light snow showers. KPNA may also see some
snow showers in the vicinity by 18Z Monday. Gusty west to
northwesterly winds will also be possible at all terminals after 15Z
Monday through the end of the TAF period.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
A frontal boundary will pass through the region between 12Z and 15Z
Monday. Locally MVFR cigs are possible with the passage of the
boundary at all terminals, but otherwise, VFR conditions will be
prevailing through the end of the period. Gusty southwest to
westerly winds will continue at KCOD and KCPR. KCPR will see the
strongest winds with gusts 35 to 40kt possible through 02Z. Behind
the boundary, KRIW and KLND may also see gusty winds by 18Z and
continue through 00Z.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 300 PM MST Sun Jan 30 2022
Dry tonight with breezy to windy areas in the central zones and
parts of northwest Wyoming. Monday will be mostly dry along and
east of the divide. It will be windy to very windy in the south
and central zones and parts of the northwest Monday. Snow will
occur in the western mountains Monday and in the far west valleys.
Snow showers will linger in the west Monday night. Some light
snow is possible in the Northern Bighorn mountains Monday night
and Tuesday. The rest of the region will see dry weather Monday
night and Tuesday. Smoke dispersal will be good to very good on
Monday due to the mixing and wind, then fair to good on Tuesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 2 AM to 5 PM MST Monday for WYZ003-015-
019-020.
&&
SHORT TERM...AR
LONG TERM...Hensley
AVIATION...LaVoie
FIRE WEATHER...AR
Hazardous weather outlook, Jan 30, 9:31 PM MST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
931 PM MST Sun Jan 30 2022
WYZ001>020-022>030-010445-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
931 PM MST Sun Jan 30 2022
...High Wind Warning for parts of Central and Northwest Wyoming
late Tonight through Monday afternoon...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Tonight.
Very windy conditions will develop in parts of Central and
Northwest Wyoming after midnight. See High Wind Warning Statement
for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...Windy to very windy across much of the area, especially
across central and southern areas. Light snow expected across the
west.
Tuesday night through Wednesday...Light snow possible across
western and central areas. Much colder temperatures with very
cold wind chill values.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
High Wind, Cody Foothills
- When
- January 31, 3:46 AM MST to 5:16 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Winds gusted as high as 85 mph to the west of Clark.
High Wind, Absaroka Mountains
- When
- January 31, 5:06 AM MST to 6:30 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Wind speeds were sustained at over 50 mph for more than an hour along the Chief Joseph Highway. The maximum wind gust registered was 88 mph.
High Wind, Natrona County Lower Elevations
- When
- January 31, 6:30 AM MST to 2:10 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High wind gusts occurred in typically wind-prone areas on the south side of Casper. The maximum wind gust was 67 mph along Wyoming Boulevard.
High Wind, Lander Foothills
- When
- January 31, 9:33 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 58 mph wind gust occurred at Hunt Field in Lander.
High Wind, Southeast Johnson County
- When
- January 31, 11:29 AM MST to 12:15 PM MST
- Where
- Southeast Johnson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A maximum wind gust of 65 mph was reported near Tisdale Divide along Interstate 25 in southern Johnson County.
High Wind, Upper Wind River Basin
- When
- January 31, 12:50 PM MST
- Where
- Upper Wind River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 58 mph wind gust occurred at the Dubois Airport.
High Wind, Southwest Big Horn Basin
- When
- January 31, 3:21 PM MST to 6:30 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
High winds, with a peak gust of 65 mph, occurred at Thermopolis.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, January 31, 20221 death · 1 event
- High Wind in North Dakota, January 31, 202264 kt wind · 36 events
- High Wind in Wyoming, January 31, 202274 kt wind · 12 events
- High Wind in Montana, January 31, 202261 kt wind · 10 events
- High Wind in Montana, January 31, 202258 kt wind · 9 events
- Flash Flooding and Heavy Rain in Puerto Rico, January 31, 20229 events
- High Wind in South Dakota, January 31, 202263 kt wind · 6 events
- High Wind in Nebraska, January 31, 202256 kt wind · 5 events
- High Wind in Nevada, January 31, 202252 kt wind · 1 event
- High Wind in Wyoming, January 31, 202255 kt wind · 1 event
- Marine High Wind in Lake Superior, January 31, 20221 event
- High Wind in South Dakota, January 31, 202254 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003700, 1003699, 1003698, 1003695, 1003697, 1003694, 1003696.